Due to the narrow therapeutic window of the AEDs prescription, their side effects and efficacy are the most important items that should be considered in epileptic patients.
Patients and Methods:
Data were collected Cross-sectionally from patients (n = 24) registered at Kashani Epilepsy Ward in Isfahan. Demographic, clinical, hematology and biochemical data were recorded in d-base and analyzed using SPSS application for windows.
The frequency of polypharmacy was 79% in which 50% of epileptic patients received 3 to 4 AEDs. The onset of seizure was under 16 years old in 70% of patients. Fourteen varieties of AEDs were used, among them valproic acid (Depakote) was the most administered drugs. Prescriptions of two patients consisted of 4 and 6 AEDs: patient with code No. 575 (carbamazepine, topiramate, clobasam, lamotrigine) and another one with code No. 587 (oxcarbamazepine, phenytoin, gabapentin, valproic acid, clonazepam, lamotrigine). Red blood cell counts, hemoglobin and hematocrit in patients under more than one drug treatment were significantly lower than patients with AED monotherapy.
AEDs are well-recognized to control seizure attacks. In clinical practice, the older generation of AEDs such as carbamazepine (CBZ), valporic acid (VPA), phenytoin (PHT), topiramate (TOP) and lamotrigine (LAMO) might need monitoring serum levels. Nonrational polypharmacy in terms of simultaneous using of both AEDs inducer and inhibitor could cause sedation, dizziness, and cognitive adverse effects. Further studies are needed to confirm these associations. Finally, to avoid polypharmacy that could arise side effects, a sufficient intervention for each AED to decide on its continuation, interruption or the number of drugs should be attempted. Combinations based on CBZ + VP, VP + TOP, CBZ + TOP, VP + LAMO, and TOP + LAMO could cause pharmacokinetic interactions.